If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click here . Still need help? Email email@example.com
Hypoxic lesions in the subendocardium and long-standing dilatation of the interstitium have been described after exposure of the heart to glycine 1.5%, which is a widely used irrigating medium in endoscopic surgery. To study if the hypo-osmotic properties of the fluid cause these morphological changes, whether their long duration can be explained by rupture of the histoskeleton and whether they promote sudden death, 75 mice received an intravenous infusion of 200 ml/kg or 300 ml/kg over 60 min of either glycine 1.5%, glycine 1.5% in normal saline, normal saline, or no fluid (controls). The animals were decapitated when they were dying from the infusion, or else 7 days later, and 69 hearts were examined by light microscopy and 4 by electron microscopy. Rupture of the histoskeleton and hypoxic lesions in the subendocardium were observed in 47% and 35%, repectively, of the mice given glycine 1.5%, while the incidence averaged 20% in the two other groups. Rupture occurred in 38% of the mice that died, in 23% of those that survived an infusion, and in 0% of the controls. Hypoxic changes correlated with bradycardia, which is a sign of glycine absorption in the clinic. In conclusion, rupture of the histoskeleton and hypoxic changes occur in the subendocardium of mice after volume loading. These morphological changes were aggravated by the hypo-osmotic properties of glycine 1.5%.
Department of Anaesthesia and 2:
Department of Anaesthesia, Regional Hospital, Sundsvall, Sweden 3:
Department of Forensic Medicine, Semmelweis University Medical School, Budapest, Hungary 4:
Forensic Medicine, Karolinska Institute, Stockholm;